Alert archive / Montana / Wind Advisories in 2012

Wind Advisory 11, NWS Billings, MT

January 30, 2012Park County, Stillwater County, Sweet Grass County, Montana

NWS Billings, MT issued this wind advisory at Jan 30, 2012, 3:36 AM MST for Park County, Stillwater County, Sweet Grass County, Montana. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Jan 30, 2012, 3:36 AM MST (10:36 UTC)
Expired
Jan 30, 2012, 1:16 PM MST
In force
10 hr
Issued by
NWS Billings, MT

Counties Park County, MT, Stillwater County, MT, Sweet Grass County, MT

The radar

The Billings radar (KBLX), 107 km from the middle of the area, began a volume at 10:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 10.6 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2012-01-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2012-01-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 187 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1790 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
187 m²/s²
0-3 km storm-relative helicity
463 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

382 
WWUS75 KBYZ 301036
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
336 AM MST MON JAN 30 2012


MTZ065-310100-
/O.CAN.KBYZ.HW.W.0004.000000T0000Z-120130T1200Z/
/O.NEW.KBYZ.WI.Y.0011.120130T1036Z-120131T0100Z/
LIVINGSTON AREA-
INCLUDING THE CITY OF...LIVINGSTON
336 AM MST MON JAN 30 2012

...WIND ADVISORY IN EFFECT UNTIL 6 PM MST THIS EVENING...
...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM MST THIS EVENING. 

* TIMING...STRONG WINDS WILL CONTINUE TODAY...THOUGH NOT QUITE AS
  STRONG AS YESTERDAY. THE STRONGEST WINDS ARE MOST LIKELY TO
  OCCUR DURING THE MORNING. WINDS WILL DIMINISH THIS EVENING.

* IMPACTS...DANGEROUS CROSSWINDS SHOULD BE EXPECTED ALONG I-90 IN
  THE LIVINGSTON VICINITY. DRIVERS OF HIGH PROFILE VEHICLES SHOULD
  CONSIDER TAKING AN ALTERNATE ROUTE OR WAITING UNTIL WINDS
  SUBSIDE BEFORE TRAVELING THROUGH THIS AREA.

* WINDS...SUSTAINED WINDS RANGING FROM 35 TO 45 MPH WITH GUSTS TO
  AROUND 60 MPH WILL CONTINUE TODAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS OF THESE MAGNITUDES CAN CAUSE PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
EXTREME CAUTION UNTIL THE WINDS SUBSIDE.

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

MTZ066-310100-
/O.NEW.KBYZ.WI.Y.0011.120130T1036Z-120131T0100Z/
BEARTOOTH FOOTHILLS-
INCLUDING THE CITIES OF...FISHTAIL...MCLEOD
336 AM MST MON JAN 30 2012

...WIND ADVISORY IN EFFECT UNTIL 6 PM MST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM MST THIS EVENING. 

* TIMING...STRONG WINDS WILL CONTINUE TODAY. THE STRONGEST WINDS
  ARE MOST LIKELY TO OCCUR DURING THE MORNING. WINDS WILL DIMINISH
  THIS EVENING. 

* IMPACTS...EXPECT DANGEROUS CROSSWINDS ON COUNTRY ROADS ALONG 
  THE BEARTOOTH FOOTHILLS.

* WINDS...EXPECT SOUTHWEST WINDS OF 35 TO 45 MPH WITH OCCASIONAL
  GUSTS UP TO 60 MPH FROM NYE TO THE STILLWATER MINE SOUTH OF NYE.
  SOMEWHAT LIGHTER WINDS ARE EXPECTED ALONG WEST ROSEBUD CREEK
  SOUTH OF FIDDLER CREEK ROAD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

HTTP://WEATHER.GOV/BILLINGS
2 follow-up statements
607 
WWUS75 KBYZ 301633
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
933 AM MST MON JAN 30 2012

MTZ065-310100-
/O.CON.KBYZ.WI.Y.0011.000000T0000Z-120131T0100Z/
LIVINGSTON AREA-
INCLUDING THE CITY OF...LIVINGSTON
933 AM MST MON JAN 30 2012

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING...

* TIMING...STRONG WINDS WILL CONTINUE FOR THE REST OF TODAY...THOUGH
  NOT QUITE AS STRONG AS YESTERDAY. THE STRONGEST WINDS ARE MOST
  LIKELY TO OCCUR THROUGH LATE MORNING. WINDS WILL DIMINISH THIS
  EVENING.

* IMPACTS...DANGEROUS CROSSWINDS SHOULD BE EXPECTED ALONG I-90 
  IN THE LIVINGSTON VICINITY. DRIVERS OF HIGH PROFILE VEHICLES 
  SHOULD CONSIDER TAKING AN ALTERNATE ROUTE OR WAITING UNTIL 
  WINDS SUBSIDE BEFORE TRAVELING THROUGH THIS AREA. 

* WINDS...SUSTAINED WINDS RANGING FROM 35 TO 45 MPH WITH GUSTS TO
  AROUND 60 MPH WILL CONTINUE THROUGH LATE MORNING...THEN
  GRADUALLY DECREASE TO 25 TO 40 MPH WITH GUSTS TO 50 MPH BY LATE AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS OF THESE MAGNITUDES CAN CAUSE PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
EXTREME CAUTION UNTIL THE WINDS SUBSIDE.

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

MTZ066-310100-
/O.CON.KBYZ.WI.Y.0011.000000T0000Z-120131T0100Z/
BEARTOOTH FOOTHILLS-
INCLUDING THE CITIES OF...FISHTAIL...MCLEOD
933 AM MST MON JAN 30 2012

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING...

* TIMING...STRONG WINDS WILL CONTINUE FOR THE REST OF TODAY. THE
  STRONGEST WINDS ARE MOST LIKELY TO OCCUR THROUGH LATE MORNING.
  WINDS WILL DIMINISH THIS EVENING.

* IMPACTS...EXPECT DANGEROUS CROSSWINDS ON COUNTRY ROADS ALONG 
  THE BEARTOOTH FOOTHILLS. 

* WINDS...EXPECT SOUTHWEST WINDS OF 35 TO 45 MPH WITH OCCASIONAL
  GUSTS UP TO 60 MPH FROM NYE TO THE STILLWATER MINE SOUTH OF NYE.
  SOMEWHAT LIGHTER WINDS ARE EXPECTED ALONG WEST ROSEBUD CREEK
  SOUTH OF FIDDLER CREEK ROAD. WINDS WILL GRADUALLY DECREASE TO 25
  TO 40 MPH WITH GUSTS TO 50 MPH DURING THE AFTERNOON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

HTTP://WEATHER.GOV/BILLINGS
007 
WWUS75 KBYZ 302016
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
116 PM MST MON JAN 30 2012

MTZ065-066-302130-
/O.CAN.KBYZ.WI.Y.0011.000000T0000Z-120131T0100Z/
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-
INCLUDING THE CITIES OF...LIVINGSTON...FISHTAIL...MCLEOD
116 PM MST MON JAN 30 2012

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS CANCELLED THE WIND
ADVISORY. 

EXPECT WINDS OF 25 TO 40 MPH WITH GUSTS TO 50 MPH FOR THE
REMAINDER OF THE AFTERNOON. THESE WIND SPEEDS WILL BE BELOW WIND
ADVISORY CRITERIA...SO THE WIND ADVISORY HAS BEEN CANCELLED. 

$$

HTTP://WEATHER.GOV/BILLINGS

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this wind advisory went out at Jan 30, 3:25 AM MST, 11 minutes earlier.

Area forecast discussion, Jan 30, 3:25 AM MST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
325 AM MST MON JAN 30 2012

.SHORT TERM...VALID FOR TDY AND TUE...

MODELS GENERALLY HAVE THE SAME IDEA IN STORE FOR THE SHORT TERM
FORECAST. THUS...CONFIDENCE IS ABOVE NORMAL WITH A SHORT WAVE
TRACKING OVER OUR REGION TODAY. MAIN FORECAST ISSUE TODAY AND
TONIGHT WILL BE WIND.

STRONG PRESSURE GRADIENT STILL IN PLACE OVER OUR WESTERN ZONES
FAVORS GAP FLOW AT LIVINGSTON AND NYE. WINDS AT BOTH LOCATIONS 35
TO 45 MPH WITH GUSTS INTO THE LOWER 60S. THE GRADIENT IS SLOWLY
RELAXING...AND SHOULD BECOME TO WESTERLY ORIENTED TO GENERATE SUCH
STRONG WINDS AT LIVINGSTON AND NYE BY THIS AFTERNOON AS SHORT WAVE
MOVES ACROSS THE REGION. HOWEVER...TRANSITION TO WESTERLY
ORIENTATION WILL FAVOR BIG TIMBER WINDS. MY PLAN IS TO DOWNGRADE
THE HIGH WIND WARNING FOR LIVINGSTON TO AN ADVISORY AND INCLUDE
THE BEARTOOTH FOOTHILLS. WILL PUT THIS IN PLACE THROUGH 6
PM...THOUGH THE DAY SHIFT MAY BE ABLE TO CANCEL IT EARLIER ONCE
COLD FRONT GOES THROUGH AND THREAT OF MIX DOWN WIND DECREASES.
WILL NOT ISSUE ANYTHING FOR BIG TIMBER AT THIS TIME...THOUGH WIND
SPEEDS MAY PICK UP TODAY AND APPROACH ADVISORY CRITERIA THERE.

PRESSURE RISES BEHIND SHORT WAVE THIS EVENING CREATE FAVORABLE
CONDITIONS FOR SOME STRONG WIND ON THE PLAINS. 850 MB WIND AND
LAPSE RATES IN LOW LEVELS ALONG WITH MODERATE PRESSURES RISES
SUGGEST SOME 25 TO 35 MPH WINDS MAY BRIEFLY OCCUR FROM ROSEBUD
COUNTY EASTWARD LATE THIS EVENING. HAVE INCREASED WIND SPEEDS IN
THESE AREAS THIS EVENING.

AS FOR PRECIPITATION...SATELLITE IMAGERY SHOWS VIGOROUS SHORT WAVE
TRACKING THROUGH THE PACIFIC NW. THIS FEATURE WILL PUSH THROUGH
OUR FORECAST AREA THIS AFTERNOON. FLOW AT THE LOWER LEVELS REMAINS
WESTERLY SO ANY PRECIP ON THE PLAINS WILL BE A LIMITED QUICK SHOT
DUE TO UPPER DYNAMIC FORCING WITHOUT ANY UPSLOPE AND NO
DISCERNIBLE FRONTOGENESIS. HOWEVER...CROSS SECTIONS DO SHOW SOME
MODEST LIFT AND MOIST WESTERLY FLOW INTO THE ABSAROKAS BY MIDDAY
AND CONTINUING THROUGH AT LEAST THE AFTERNOON IF NOT EARLY
EVENING. SO INHERITED HIGH POPS FOR WEST FACING SLOPES OF
THE HIGH COUNTRY LOOKS GOOD. I DID LOWER POPS FOR EAST FACING
SLOPES WHERE DOWNSLOPE WIND WILL PREVAIL.

PROGRESSIVE WEST TO NORTHWEST FLOW ALOFT CONTINUES TUESDAY...BUT
WITH LITTLE EVIDENCE OF A STRONG ENOUGH WAVE TO PRODUCE MUCH IF
ANY PRECIP AS THE REGION REMAINS RATHER STRONG. TEMPS WILL BE A
BIT COOLER THAN TODAY BUT STILL WELL ABOVE NORMAL THANKS TO THE
DOWNSLOPE WINDS. BT

.LONG TERM...VALID FOR WED...THU...FRI...SAT...SUN...

A SHORTWAVE WILL MOVE ACROSS THE REGION WEDNESDAY NIGHT THROUGH
THURSDAY. THE STRONGEST FORCING WILL TRACK SOUTH OF THE CWA SO
KEPT POPS LOW. AN UPPER-LEVEL RIDGE WILL BUILD OVER THE REGION
THROUGH THE REST OF THE EXTENDED PERIOD. ABOVE AVERAGE
TEMPERATURES AND DRY CONDITIONS WILL PREVAIL. BLENDED INHERITED
MAX/MIN TEMPS WITH THE BEST-PERFORMING 00Z GUIDANCE...BCCONSMOS
AND CONSRAW RESPECTIVELY. BRS

&&

.AVIATION...

VFR AND WINDY CONDITIONS WILL PREVAIL TODAY. A FEW SHOWERS WILL
BE POSSIBLE OVER THE MOUNTAINS AND MAY BRIEFLY IMPACT KLVM.
SCATTERED SHOWERS WILL BE POSSIBLE GENERALLY EAST OF KBIL LATE
TONIGHT INTO EARLY TUESDAY MORNING. BRIEF MVFR/IFR CONDITIONS
WILL BE POSSIBLE. BRS

&&

.PRELIMINARY POINT TEMP/POPS...

    TDY TUE     WED     THU     FRI     SAT     SUN
-------------------------------------------------------
BIL 054 031/047 027/047 029/044 025/047 023/053 029/051
    1/N 20/B    01/B    20/B    00/U    00/U    00/U
LVM 050 029/044 033/046 024/042 018/049 021/052 028/054
    3/W 21/N    12/W    21/B    00/B    00/U    00/U
HDN 052 026/047 021/048 028/049 021/048 020/053 024/055
    1/N 30/B    01/B    20/B    01/U    00/U    00/U
MLS 052 026/044 020/044 027/043 023/044 021/048 024/050
    1/B 30/B    01/B    10/B    01/B    00/U    00/U
4BQ 052 027/043 023/045 026/044 022/046 020/050 024/051
    1/B 30/B    01/B    21/B    11/B    00/U    00/U
BHK 051 025/043 019/044 025/040 021/042 021/048 022/048
    1/B 30/B    00/B    11/B    10/B    00/U    00/U
SHR 053 023/042 018/045 023/040 020/045 020/048 026/050
    1/E 20/B    01/B    21/B    01/B    00/U    00/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WIND ADVISORY IN EFFECT UNTIL 6 PM MST THIS EVENING FOR ZONES
      65-66.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jan 29, 10:43 PM MST, 4 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
1043 PM MST SUN JAN 29 2012

MTZ028>039-042-057-058-063-WYZ098-099-310545-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-GOLDEN VALLEY-NORTHERN BIG HORN-
SOUTHERN ROSEBUD-JUDITH GAP-NORTHEAST BIG HORN MOUNTAINS-
SHERIDAN FOOTHILLS-
1043 PM MST SUN JAN 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ040-041-056-064>068-310545-
NORTHERN PARK-NORTHERN SWEET GRASS-RED LODGE FOOTHILLS-
PARADISE VALLEY-LIVINGSTON AREA-BEARTOOTH FOOTHILLS-
ABSAROKA/BEARTOOTH MOUNTAINS-CRAZY MOUNTAINS-
1043 PM MST SUN JAN 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
MONTANA.

.DAY ONE...TONIGHT

VERY STRONG WINDS WILL CONTINUE TO IMPACT THE LIVINGSTON AREA
TONIGHT. MOTORISTS NEED TO BE PREPARED FOR DANGEROUS CROSSWINDS
ALONG INTERSTATE 90 IN THIS AREA. DRIVERS OF HIGH PROFILE VEHICLES
SHOULD CONSIDER TAKING AN ALTERNATE ROUTE OR WAITING UNTIL WINDS
SUBSIDE BEFORE TRAVELING THROUGH THESE AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG WINDS WILL CONTINUE TO IMPACT THE LIVINGSTON AREA THROUGH
MONDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

Wind Advisories in Montana, 2012Every wind advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.